Arizona, 2004Flash Flooding in Arizona, September 18, 2004
September 18, 2004 · NWS TWC · 2 events in 1 county or zone
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 18, 2:20 PM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Sep 18, 2:20 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST SAT SEP 18 2004
SOUTHEAST ARIZONA FORECAST DISCUSSION
.SYNOPSIS...A TROUGH OF LOW PRESSURE WILL DEEPEN OVER THE WESTERN
STATES THIS WEEKEND... DRAWING MOISTURE UP FROM A DECAYING TROPICAL
SYSTEM. NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE
THROUGH TONIGHT AND INCREASE IN COVERAGE AND INTENSITY BY SUNDAY
WITH HEAVY RAIN POSSIBLE. SHOWERS WILL DIMINISH MONDAY AS DRYING
TAKES PLACE BEHIND THE TROUGH ON TUESDAY. DRY CONDITIONS ARE
EXPECTED THROUGH THE REMAINDER OF THE WEEK.
&&
.DISCUSSION...BREAKS IN THE CLOUDS TODAY HAVE ALLOWED ENOUGH HEATING
TO FIRE OFF MANY THUNDERSTORMS ALREADY THIS AFTERNOON ACROSS
SOUTHEAST ARIZONA LEADING TO SOME SMALL STREAM FLOODING. THE
MOISTURE CAUSING THESE SHOWERS AND THUNDERSTORMS IS STILL JUST
MOISTURE BEING ADVECTED WELL AHEAD OF THE DISSIPATING TROPICAL
CYCLONE JAVIER. WITH AMPLE MOISTURE ALREADY IN PLACE... THE TROUGH
APPROACHING ARIZONA FROM THE WEST WILL PROVIDE THE DYNAMICS NEEDED
TO CREATE THE POSSIBILITY OF WIDESPREAD HEAVY RAIN AND THEREFORE THE
POTENTIAL FOR FLASH FLOODING. A THE FLASH FLOOD WATCH REMAINS IN
EFFECT FROM 6 PM TONIGHT THROUGH 6 PM SUNDAY. BY MONDAY THE TROUGH
WILL HAVE FORCED MOST OF THE MOISTURE TO THE EAST OF ARIZONA
RESULTING IN LINGERING SHOWERS. THE TROUGH WILL THEN STALL OVER
ARIZONA THROUGH TUESDAY... BUT WITH LITTLE MOISTURE TO WORK WITH...
DRY CONDITIONS ARE EXPECTED. TROUGHINESS WILL REMAIN OVERHEAD
THROUGH THE WEEK CONTINUING THE DRY CONDITIONS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH ALL AREAS FROM
6 PM THIS EVENING THROUGH 6 PM SUNDAY.
EVANS
Hazardous weather outlook, Sep 18, 7:00 AM MST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
700 AM MST SAT SEP 18 2004
AZZ019-029>035-191400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-
TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
700 AM MST SAT SEP 18 2004
...FLASH FLOOD WATCH FROM 6 PM THIS EVENING UNTIL 6 PM SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA
.DAY ONE...TODAY
THE REMNANTS OF TROPICAL CYCLONE JAVIER WILL BE DRAWN UP THE BAJA
PENINSULA AND INTO ARIZONA BY SUNDAY. WITH THE MOISTURE INCREASE
AHEAD OF THIS SYSTEM...SHOWERS AND THUNDERSTORMS WILL BEGIN TO
DEVELOP TODAY. LOCALLY HEAVY RAINFALL IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AS THE CORE REMNANT OF THE TROPICAL CYCLONE NEARS...SHOWERS AND
THUNDERSTORMS WILL INCREASE TONIGHT AND SUNDAY WITH RAIN BECOMING
LIKELY. DUE TO THE TROPICAL NATURE OF THE APPROACHING
MOISTURE...AREAS OF HEAVY RAINFALL ARE EXPECTED. WIDESPREAD RAINFALL
TOTALS EXPECTED FOR THIS EVENT WILL RANGE FROM ONE HALF OF AN INCH
TO NEAR ONE AND ONE HALF INCHES AT LOWER ELEVATIONS. RAINFALL
AMOUNTS OF ONE TO TWO INCHES WITH LOCALLY HIGHER AMOUNTS ARE
EXPECTED TO OCCUR IN UPSLOPE AREAS NEAR MOUNTAINS.
SHOWERS WILL DECREASE MONDAY WITH DRY WEATHER MOVING BACK IN BEHIND
THE SYSTEM BY TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MEYER
Flash Flood, Pima
- When
- September 18, 3:50 PM MST to 4:45 PM MST
- Where
- Pima County, 6 mi ENE of Tucson
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.097, -111.790 (the zone’s center; the record gives no point)
Bear Canyon Road just north of Tanque Verde Road was impassible due to high flowing water.
Flash Flood, Pima
- When
- September 18, 7:00 PM MST to 7:40 PM MST
- Where
- Pima County, 20 mi ENE of Sells
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.097, -111.790 (the zone’s center; the record gives no point)
Law Enforcement reported that several washes were overflowing near milepost 21 and 22 of Indian Route 15.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Maryland, September 18, 20042 deaths · 61 kt wind · 1 event
- Flash Flood in Pennsylvania, September 18, 2004$100 million · 1 event
- Wildfire in Wyoming, September 18, 20049 injured · $1.0 million · 1 event
- Flash Flood and Flood in New Jersey, September 18 to 20, 2004$28 million · 2 events
- Flash Flood and Flood in Pennsylvania, September 18 to 20, 2004$25 million · 2 events
- Flash Flood and Flood in Pennsylvania, September 18 to 21, 20041 death · 2 events
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, September 18, 20041 death · 1 event
- Flash Flood in Pennsylvania, September 18, 2004$20 million · 1 event
- Flash Flood and Flood in Pennsylvania, September 18 to 20, 2004$16 million · 2 events
- Flash Flood in New York, September 18, 2004$15 million · 1 event
- Flash Flood in Pennsylvania, September 18, 2004$15 million · 1 event
- Flash Flood in Pennsylvania, September 18, 2004$15 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424846, 5424847.